The Cauchy problem for wave equations with non Lipschitz coefficients; Application to continuation of solutions of some nonlinear wave equations
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 41 (2008) no. 2, p. 177-220

In this paper we study the Cauchy problem for second order strictly hyperbolic operators of the form Lu:= j,k=0 n y j a j,k y k u+ j=0 n {b j y j u+ y j (c j u)}+du=f, when the coefficients of the principal part are not Lipschitz continuous, but only “Log-Lipschitz” with respect to all the variables. This class of equation is invariant under changes of variables and therefore suitable for a local analysis. In particular, we show local existence, local uniqueness and finite speed of propagation for the noncharacteristic Cauchy problem. This provides an invariant version of a previous paper of the first author with N. Lerner [6]. We also give an application of the method to a continuation theorem for nonlinear wave equations where the coefficients above depend on u: the smooth solution can be extended as long as it remains Log-Lipschitz.

On considère le problème de Cauchy pour des équations d’onde strictement hyperboliques : Lu:= j,k=0 n y j a j,k y k u+ j=0 n {b j y j u+ y j (c j u)}+du=f, quand les coefficients de la partie principale sont seulement “Log-Lipschitz” en toutes les variables. Cette classe d’équation est invariante par changement de variables et est donc une classe naturelle pour une étude locale intrinsèque. En particulier, on montre l’existence locale, l’unicité locale et la vitesse finie de propagation pour le problème de Cauchy non caractéristique, donnant une version invariante d’un résultat antérieur du premier auteur avec N. Lerner [6]. Pour les équations non linéaires où les coefficients ci-dessus dépendent de u, la méthode d’estimations permet de montrer que les solutions régulières se prolongent en solutions régulières aussi longtemps qu’elles restent Log-Lipschitz.

@article{ASENS_2008_4_41_2_177_0,
     author = {Colombini, Ferruccio and M\'etivier, Guy},
     title = {The Cauchy problem for wave equations with non Lipschitz coefficients; Application to continuation of solutions of some nonlinear wave equations},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 41},
     number = {2},
     year = {2008},
     pages = {177-220},
     doi = {10.24033/asens.2066},
     zbl = {1172.35041},
     mrnumber = {2468481},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2008_4_41_2_177_0}
}
Colombini, Ferruccio; Métivier, Guy. The Cauchy problem for wave equations with non Lipschitz coefficients; Application to continuation of solutions of some nonlinear wave equations. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 41 (2008) no. 2, pp. 177-220. doi : 10.24033/asens.2066. http://www.numdam.org/item/ASENS_2008_4_41_2_177_0/

[1] S. Alinhac, Blowup for nonlinear hyperbolic equations, Progress in Nonlinear Differential Equations and their Applications, 17, Birkhäuser, 1995. | MR 1339762 | Zbl 0820.35001

[2] J.-M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. École Norm. Sup. 14 (1981), 209-246. | Numdam | MR 631751 | Zbl 0495.35024

[3] M. Cicognani & F. Colombini, Modulus of continuity of the coefficients and loss of derivatives in the strictly hyperbolic Cauchy problem, J. Differential Equations 221 (2006), 143-157. | MR 2193845 | Zbl 1097.35092

[4] R. R. Coifman & Y. Meyer, Au delà des opérateurs pseudo-différentiels, Astérisque 57, Soc. Math. France, 1978. | MR 518170 | Zbl 0483.35082

[5] F. Colombini, E. De Giorgi & S. Spagnolo, Sur les équations hyperboliques avec des coefficients qui ne dépendent que du temps, Ann. Scuola Norm. Sup. Pisa Cl. Sci. 6 (1979), 511-559. | Numdam | MR 553796 | Zbl 0417.35049

[6] F. Colombini & N. Lerner, Hyperbolic operators with non-Lipschitz coefficients, Duke Math. J. 77 (1995), 657-698. | MR 1324638 | Zbl 0840.35067

[7] L. Hörmander, Linear partial differential operators, Die Grund. Math. Wiss., Bd. 116, Springer, 1963. | MR 161012 | Zbl 0108.09301

[8] E. Jannelli, Regularly hyperbolic systems and Gevrey classes, Ann. Mat. Pura Appl. 140 (1985), 133-145. | MR 807634 | Zbl 0583.35074

[9] A. Majda, Compressible fluid flow and systems of conservation laws in several space variables, Applied Mathematical Sciences 53, Springer, 1984. | MR 748308 | Zbl 0537.76001

[10] G. Métivier, Interaction de deux chocs pour un système de deux lois de conservation, en dimension deux d'espace, Trans. Amer. Math. Soc. 296 (1986), 431-479. | MR 846593 | Zbl 0619.35075

[11] G. Métivier, Small viscosity and boundary layer methods. Theory, stability analysis, and applications, Modeling and Simulation in Science, Engineering and Technology, Birkhäuser, 2004. | MR 2151414 | Zbl 1133.35001

[12] G. Métivier & K. Zumbrun, Large viscous boundary layers for noncharacteristic nonlinear hyperbolic problems, Mem. Amer. Math. Soc. 175 (2005). | MR 2130346 | Zbl 1074.35066

[13] Y. Meyer, Remarques sur un théorème de J.-M. Bony, in Proceedings of the Seminar on Harmonic Analysis (Pisa, 1980), Rend. Circ. Mat. Palermo (2), suppl. 1, 1981, 1-20. | MR 639462 | Zbl 0473.35021

[14] T. Nishitani, Sur les équations hyperboliques à coefficients höldériens en t et de classe de Gevrey en x, Bull. Sci. Math. 107 (1983), 113-138. | MR 704720 | Zbl 0536.35042